Wyoming, 2023High Wind in Wyoming, November 5, 2023
November 5, 2023 · NWS CYS · 6 events in 6 counties and zones
Strong winds observed across much of south-central through east-central Wyoming gusting around 60 mph on 11/5, including the wind-prone locations of Arlington and Bordeaux.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds observed across much of south-central through east-central Wyoming gusting around 60 mph on 11/5, including the wind-prone locations of Arlington and Bordeaux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 5, 4:29 AM MST, 5 hours 39 minutes earlier.
Area forecast discussion, Nov 5, 4:29 AM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
429 AM MST Sun Nov 5 2023
.SHORT TERM...(Today - Monday Night)
Issued at 330 AM MST Sun Nov 5 2023
High winds are the primary concern in the very near term, with the
potential for widespread wind gusts 55-60 MPH across much of south
east Wyo over the next 6 to 12 hours. WYDOT observations near KARL
over the last several hours indicate peak wind gusts have been at/
near 55 MPH so far. H7/H85 CAG-CPR gradients will continue to rise
to near 60 meters through 21z as substantial pressure falls spread
across the northern High Plains and western Dakotas. Confidence is
high that the Arlington and Elk Mountain area should achieve local
warning criteria w/ gusts 60+ MPH shortly. Elsewhere, concerns are
growing for a more widespread episode of strong wind gusts through
the late afternoon hours. A vigorous mid/upper-level short wave is
expected to sweep across the CWA by early afternoon, and should be
accompanied by robust subsidence immediately in the exit region of
a 110-120 knot H25 (70-80 knot H5) jet streak punching across both
Carbon and Albany counties. CAA aloft will promote very steep low-
level lapse rates in excess of 8 deg C/km, even in the presence of
cloud cover, with a broad swath of 50-60 knot H7-H8 flow available
to mix. Furthermore, a MSLP gradient of 7-10 hpa across the CWA is
quite significant, which may explain both MAV/MET guidance as well
as GFS surface wind barbs suggesting 30+ knot sustained winds over
multiple sites at 18z and 21z today. This is typically a very good
indicator of 55+ MPH gust potential, and with the aggressive kinks
to height contours throughout the column (H7-H3) suggesting higher
end potential for mountain waves along w/ intense 500-hpa flow, it
is likely this will be the case later today. Current in house GFS-
based guidance for ARL/BRX/CYS all suggest 45-55 MPH wind gusts w/
the highest probabilities for warning-criteria wind gusts at ARL &
BRX. Have upgraded ARL to a High Wind Warning given current trends
in observations and anticipated changes to the parameter space. We
have also added much of the remainder of Carbon/Albany counties as
well as Converse/Niobrara/Platte counties given the scenario which
is expected to evolve. Not a slam dunk by any means, especially w/
potential thicker cloud cover due to mountain waves, but expect to
see widespread 50+ MPH gusts regardless given the intensity of the
subsidence aloft and low-level gradients in place. Definitely feel
more comfortable with a marginal High Wind Warning. Will certainly
need to keep an eye on the I-80 Summit area into Cheyenne as there
may be a brief window for higher gusts to spread south & east into
these zones, but currently expect the strongest flow aloft to stay
just to the north. After winds diminish later this evening & over-
night, a quiet remainder of the forecast period beneath fairly dry
quasi zonal flow aloft.
.LONG TERM...(Tuesday - Saturday)
Issued at 330 AM MST Sun Nov 5 2023
Quiet weather will continue through the long term forecast period as
broad ridges transverse through a west to east zonal flow with
minimal changes expected. A stout shortwave and some weak vorticity
maxima's will move through the region Tuesday. This feature will be
the catalyst of the most noticeable change in the weather in the
form of cooler temperatures and the threat for some light
accumulating mountain snow showers.
The start of the long term forecast will feature a shortwave moving
through with accompanying vorticity maxima. This addition of
vorticity advection with some southwesterly upsloping flow over the
both the Sierra and Snowy Mountain ranges will result in the
development of some orographic upslope flow snow showers. Not
expecting much in accumulations as the QPF fields are weak. On the
heels of this shortwave, the main upper level trough will swing
through the region and drag a surface cold late Tuesday into
Wednesday morning, again the origin source of this system brings
little to no QPF or moisture air advection for this cold front to
interact with so this will be a primarily dry cold front that will
bring cooler temperatures and some breezy conditions to the region.
Models are still in great agreement in bringing a fast moving, board
ridge axis into the region by the end of the week which will keep
the overall weather quiet with gradually warming temperatures. This
pattern will be short lived as a deepening storm system over the
western CONUS begins to eject to the east. A few models now have
this area digging into far southern California before eventually
moving east and with more models and ensemble members shifting
that way as well, decided to keep no PoP chances in the forecast at
this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 424 AM MDT Sun Nov 5 2023
While VFR conditions are expected to prevail across all terminals
through the valid TAF period, gusty to strong westerly winds are
expected to develop and be the main aviation concern. Winds are
already turning gusty across KRWL and KLAR this morning with gusts
approaching 30 knots. These strong winds will move into the KCYS
terminal by 18z. The window for the strongest winds across the
Wyoming terminals will be between 16-00z where winds could
periodically gust up to 40 knots. Winds will be much less over the
Nebraska terminals with gusts ranging between 20-25 knots. Winds
will decrease across all terminals after 03z.
&&
.FIRE WEATHER...
Issued at 330 AM MST Sun Nov 5 2023
Seasonable warmth & dry conditions may lead to minimum RHs near 15
percent for several districts this afternoon, with widespread wind
gusts 45-60 MPH contributing to the potential for elevated fire wx
conditions. Otherwise, fire weather concerns will generally remain
low over the next few days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-102-
104>107-109-110-115.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...AW
AVIATION...AW
FIRE WEATHER...CLHHazardous weather outlook, Nov 4, 1:07 PM MST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
207 PM MDT Sat Nov 4 2023
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>115-118-119-052015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
207 PM MDT Sat Nov 4 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Elevated fire weather conditions are ongoing in portions of
southeast Wyoming.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Near critical fire weather conditions are possible on Sunday.
Expect gusty winds across the area with wind gusts up to 45 MPH
possible.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-106-110-116-117-052015-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
207 PM MDT Sat Nov 4 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Elevated fire weather conditions are ongoing in portions of
southeast Wyoming.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Near critical fire weather conditions are possible on Sunday.
Expect gusty winds across the area with wind gusts of 50 to 60
MPH possible.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 5, 10:08 AM MST to 12:46 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak wind gusts to 61 MPH were recorded at the County Road 402 (WY20) and Elk Mountain (WY19) WYDOT sensors along I-80 between Laramie and Rawlins.
High Wind, Converse County Lower Elevations
- When
- November 5, 10:53 AM MST to 2:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The Douglas Airport ASOS (KDGW) recorded a peak wind gust to 51 knots (59 MPH) at 11:01 AM MST. Additional mesonet sensors near the Converse and Natrona County line also recorded wind gusts in excess of 60 MPH.
High Wind, South Laramie Range
- When
- November 5, 11:00 AM MST to 12:24 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple mesonet (highway and railroad) sensors recorded wind gusts near 60 MPH. A peak wind gust to 62 MPH was recorded at the UPR sensor SHERWS (2 miles WNW of Buford) at 11:03 AM MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- November 5, 11:50 AM MST to 4:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Camp Creek RAWS sensor (CAMW4) near Muddy Gap recorded persistent wind gusts up to 61 MPH through the afternoon.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 5, 12:14 PM MST to 3:02 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The Bordeaux (KBRX) WYDOT sensor located 9 miles S of Wheatland along I-25 recorded a peak wind gust to 58 MPH at 12:14 PM MST.
High Wind, East Platte County
- When
- November 5, 1:08 PM MST to 3:04 PM MST
- Where
- East Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The Coleman (WY1) WYDOT sensor located 13 miles S of Glendo along I-25 recorded a peak wind gust to 67 MPH at 2:46 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Idaho, November 5, 20232 deaths · 1 injured · 0.25 in hail · 1 event
- High Wind and Heavy Rain in California, November 5 to 6, 202366 kt wind · 6 events
- High Wind in Wyoming, November 5, 202366 kt wind · 4 events
- High Wind in Nevada, November 5 to 6, 202376 kt wind · 2 events
- Tornado in Oregon, November 5, 2023EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140639, 1140640, 1140643, 1140638, 1140642, 1140641.